Alabama, 2019Damaging Winds in Alabama, June 27 to 28, 2019
June 27 to 28, 2019 · NWS HUN · 8 events in 3 counties and zones
A complex of thunderstorms dropping southeast through western Tennessee and north Mississippi and into northwest Alabama. These produced gusty winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms dropping southeast through western Tennessee and north Mississippi and into northwest Alabama. These produced gusty winds and small hail. A home was also struck by lightning in Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 8:46 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 8:46 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
946 AM CDT Thu Jun 27 2019
.NEAR TERM...(Rest of Today)
Issued at 946 AM CDT Thu Jun 27 2019
Ongoing showers and thunderstorms along a remnant outflow boundary
are progressing into Northwest Alabama this morning from an MCV
currently weakening over the Eastern Ozarks. Although this activity
has weakened over the past several hours, daytime heating will help
create an increasingly favorable environment for pulse-storm
convection. Aided by low pressure at 500 mb traversing southward
through the Mid-Mississippi Valley, there should be enough upper
level support to help fuel periods of pulse thunderstorm activity
throughout the afternoon and into the evening today. Additionally,
more development is possible along a remnant outflow boundary from
yesterday's convection current draped over East-Central Alabama.
All this to say that thunderstorm activity is likely today, but it
is difficult at this time to pin down where the strongest activity
will be. Fortunately, weak shear should prohibit any organized
convection from forming today; however, steep mid-level lapse rates
and moderate CAPE will create a marginal threat for strong winds,
some of which may be severe. Additionally, stronger updrafts may
support the development of small hail. Otherwise, the previous
forecast appears on track with high temperatures once again peaking
in the upper 80s to low 90s.
.SHORT TERM...(Tonight through Saturday)
Issued at 337 AM CDT Thu Jun 27 2019
Shower and thunderstorms activity looks like it could hang on into
the evening hours tonight, before dissipating. Two things should
contribute to this. The surface low should be moving more to the
west shifting forcing more westward and we should lose the effects of
daytime heating. We could see patchy fog if widespread rainfall is
realized. Left this out for now, with uncertainty that occurs
sometimes with summertime convection. Most guidance brings slightly
drier air into the region Thursday night. So lows look like they will
drop into the mid to upper 60s.
By Friday morning, most guidance moves the center of the area of low
pressure into eastern Arkansas. At the same time, models show a weak
shortwave moving southeast through the Mid-Atlantic states. A
reflection of the forcing with this feature extends southwest into
the Tennessee Valley in most guidance. The combination of being on
the eastern edge of forcing associated with the surface low over
Arkansas and forcing extending southwest from the Mid-Atlantic states
should keep scattered showers and thunderstorms in the forecast
Friday afternoon and evening. This activity should dissipate by the
early evening hours. Lows should be slightly warmer as well only
dropping into the upper 60s to lower 70s.
Saturday looks drier, but a weak boundary still may be just south of
or across northern Alabama. With afternoon heating isolated to
scattered shower and thunderstorm development looks reasonable.
Should be warm still with highs in the upper 80s to lower 90s. Heat
index values should remain in the mid to upper 90s.
.LONG TERM...(Saturday night through Wednesday)
Issued at 337 AM CDT Thu Jun 27 2019
The extended will be almost textbook late June/early July weather
for the TN Valley, as robust (not overwhelming!) high pressure parks
itself over the region and doesn't let go. A backdoor front will make
an attempt to push down the lee of the Appalachians Sunday, but it
is merely a glancing blow and should not have much effect locally.
Ensembles suggest a weak trough developing over the Plains and MS
Valley--just in time for July 4th of course--but aside from the
presence of the trough, timing/details remain murky at this range.
The outcome of all this is generally 20-30% PoPs, focused each
afternoon/evening, with higher values coming around the middle of
next week. Blended guidance suggests a persistence forecast for both
high (low-mid 90s) and low temperatures (around 70/low 70s). This is
reasonable based upon slightly above heights. Nothing about the
pattern lends itself to any targets of opportunity, so the blended
guidance will be mostly adopted as-is.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 547 AM CDT Thu Jun 27 2019
VFR conditions are expected at both terminals through 16Z. By 16Z at
KMSL, -SHRA could be pushing into the terminal. Expect these -SHRA
to push east and approach the KHSV terminal around 17Z. A tempo group
was included for -TSRA from 20Z to 24Z at both terminals. It could
start slightly earlier than that, especially at KMSL. Expect MVFR or
worse CIGS/VSBYS at times during this timeframe. This activity may
need to be extended a bit later into the evening based on later radar
trends, but left it out of the forecast for now in the evening.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...30
SHORT TERM...KTW
LONG TERM...BCC
AVIATION...KTW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 27, 2:32 AM CST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
332 AM CDT Thu Jun 27 2019
ALZ001>010-016-TNZ076-096-097-272345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
332 AM CDT Thu Jun 27 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will move into northwestern Alabama shortly
after daybreak and spread eastward across northern Alabama and southern
middle Tennessee this afternoon. Some storms could be strong to severe
producing damaging winds or hail up to the size of a quarter, mainly
in the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated to scattered thunderstorms remain possible into next week,
with the best chances during the afternoon and early evening. Gusty
winds and frequent lightning will be the primary threats with any of
the stronger thunderstorms.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
20
In the hours before
Special weather statement, Jun 27, 10:25 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1125 AM CDT Thu Jun 27 2019
ALZ002-003-271700-
Franklin AL-Colbert AL-
1125 AM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND EASTERN
FRANKLIN COUNTIES UNTIL NOON CDT...
At 1124 AM CDT, Doppler radar was tracking a strong thunderstorm over
Russellville, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville, Phil Campbell, Littleville, Newburg, Tharptown, Isbell,
Duketon, Spruce Pine and Rockwood.
LAT...LON 3464 8774 3457 8752 3457 8753 3454 8753
3431 8761 3431 8789
TIME...MOT...LOC 1624Z 295DEG 10KT 3453 8771
25Thunderstorm Wind, Franklin
- When
- June 27, 10:51 AM CST
- Where
- Franklin County, 1.38 mi N of Phil Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -87.700
Multiple trees were knocked down on Highway 75 in Phil Campbell. Time was estimated by radar.
Thunderstorm Wind, Franklin
- When
- June 27, 10:52 AM CST
- Where
- Franklin County, 3.97 mi NE of Phil Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.390, -87.650
Multiple trees were knocked down in Phill Campbell at Highway 243 and Highway 175. Time was estimated by radar.
Thunderstorm Wind, Franklin
- When
- June 27, 11:09 AM CST
- Where
- Franklin County, Posey Mill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -87.580
Trees were knocked down along Highway 243.
Thunderstorm Wind, Franklin
- When
- June 27, 11:47 AM CST
- Where
- Franklin County, Halltown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -88.070
Multiple trees were knocked down in Red Bay on Highway 247. Time was estimated by radar.
Thunderstorm Wind, Madison
- When
- June 27, 1:49 PM CST
- Where
- Madison County, 1.79 mi NE of Madison
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 34.720, -86.750
A Bradford Pear tree was knocked down onto Manningham Drive.
Thunderstorm Wind, Colbert
- When
- June 28, 1:53 PM CST
- Where
- Colbert County, 1.14 mi E of Muscle Shoals
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.650
A tree was knocked down onto a house in Muscle Shoals. Time was estimated by radar.
Thunderstorm Wind, Colbert
- When
- June 28, 1:53 PM CST
- Where
- Colbert County, Muscle Shoals
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.750, -87.670
A tree was knocked down onto a vehicle. Time was estimated by radar.
Thunderstorm Wind, Madison
- When
- June 28, 5:00 PM CST
- Where
- Madison County, 0.57 mi W of Toney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.900, -86.760
Trees were knocked down in Toney along Toney School Road. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Damaging Winds in Mississippi, June 27 to 28, 2019$175,000 · 53 kt wind · 14 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Pennsylvania, June 27, 2019$34,000 · 1 in hail · 22 events
- Tornado and Hail in Montana, June 27, 2019EF0 · 28 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840731, 840732, 840733, 840734, 840735, 840736, 840737, 840738.